This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

Revisiting the Discussion: Termination of Clozapine Treatment Due to Renal Failure

See reply by Nielsen et al and article by Nielsen et al

This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Revisiting the Discussion: Termination of Clozapine Treatment Due to Renal Failure

To the Editor: In 2013, Nielsen et al1 published an article, “Termination of Clozapine Treatment Due to Medical Reasons,” with the objectives of identifying clozapine side effects leading to clozapine discontinuation and determining if some of these side effects could be managed without discontinuation or with a rechallenge. The article and accompanying charts, explicating discontinuation rules and management strategies, remain extremely useful in the clinical setting. The findings of their review were recently condensed into a summary table, Clozapine’s Dangerous Side Effects and How to Manage Them, in Current Psychiatry2 for use by psychiatry residents and other clinicians. Renal failure is not included as a possible dangerous side effect in either commonly studied article. We believe this oversight needs to be corrected.

Various nonspecific signs can develop in the first month of treatment with clozapine. Røge et al3 state that up to 50% of patients have fever in the first month, possibly due to increased cytokines, and within that same period there is an increased risk of side effects with an immunologic basis. They conclude that, while fever “in most cases is a harmless phenomenon,”3(p210) when fever occurs, efforts should be made to seek out “possible new inflammatory symptoms that may be related to clozapine treatment.”3(p210) In 2011, Roberts et al4 completed a thorough review of another nonspecific sign, clozapine-induced eosinophilia. They noted that not all eosinophilia is associated with end-organ damage, but when combined with evidence of “organ-specific inflammation,” clozapine is normally discontinued to prevent further organ dysfunction. They recommended close monitoring of renal and pancreatic function in patients with idiopathic eosinophilia even though there are “no standard recommendations in the literature”4(p1149) for doing this. We agree with Roberts et al and with the principles expressed by Røge et al. When eosinophilia or fever is noted in a patient treated with clozapine, renal function should be monitored.

In 2011, our group5 reviewed 8 cases of clozapine-induced acute renal failure (CIARF), 7 cases from the literature and 1 reported by us. Mild eosinophilia preceded and later frank eosinophilia coincided with acute renal failure in our patient and at least 3 others. Fever was the most commonly mentioned hypersensitivity reaction, occurring in at least 6 of the 8 cases, including all 4 with eosinophilia. White blood cells or protein in the urine of patients taking clozapine were also strong indicators of renal involvement.

Since our review, at least 4 additional case reports of CIARF have been published.6-9 Fever and/or eosinophilia were mentioned in all 4 case histories. We commented on the need for caution when using antibiotics in such cases.6,10

In all 12 of these case reports, clozapine was discontinued, resulting in improved or normal renal function in every case. Two of the 12 patients were rechallenged: one was 4 days after experiencing fever11 and one was 4 years after developing CIARF.12 Both rechallenges resulted in the reoccurrence of CIARF.

In summary, we recommend modifying the clozapine-monitoring protocol of Nielsen et al to include the monitoring of renal function when eosinophilia or fever present during clozapine treatment.

References

1. Nielsen J, Correll CU, Manu P, et al. Termination of clozapine treatment due to medical reasons: when is it warranted and how can it be avoided? J Clin Psychiatry. 2013;74(6):603-613. PubMed doi:10.4088/JCP.12r08064

2. Marcovitz D, Freudenreich O. Clozapine: talking about risks, benefits, and alternatives with patients. Current Psychiatry. 2014;13(6):65-66.

3. Røge R, Møller BK, Andersen CR, et al. Immunomodulatory effects of clozapine and their clinical implications: what have we learned so far? Schizophr Res. 2012;140(1-3):204-213. PubMed doi:10.1016/j.schres.2012.06.020

4. Roberts CE, Mortenson LY, Merrill DB, et al. Successful rechallenge with clozapine after eosinophilia. Am J Psychiatry. 2011;168(11):1147-1151. PubMed doi:10.1176/appi.ajp.2010.10040519

5. Kanofsky JD, Woesner ME, Harris AZ, et al. A case of acute renal failure in a patient recently treated with clozapine and a review of previously reported cases. Prim Care Companion CNS Disord. 2011;13(3). PubMed doi:10.4088/PCC.10br01091

6. Bowen DJ, Lucas NL, Braude S. Persistent febrile illness with multisystem organ failure associated with clozapine. Intern Med J. 2012;42(1):104-106. PubMed doi:10.1111/j.1445-5994.2011.02607.x

7. An NY, Lee J, Noh JS. A case of clozapine induced acute renal failure. Psychiatry Investig. 2013;10(1):92-94. PubMed doi:10.4306/pi.2013.10.1.92

8. Mohan T, Chua J, Kartika J, et al. Clozapine-induced nephritis and monitoring implications. Aust N Z J Psychiatry. 2013;47(6):586-587. PubMed doi:10.1177/0004867412470170

9. Parekh R, Fattah Z, Sahota D, et al. Clozapine induced tubulointerstitial nephritis in a patient with paranoid schizophrenia [published online May 20, 2014]. BMJ Case Rep. 2014. PubMed doi:10.1136/bcr-2013-203502

10. Kanofsky JD, Woesner ME, Harris AZ, et al. Antibiotic treatment may exacerbate clozapine induced renal failure. Intern Med J. 2012;42(11):1272. PubMed doi:10.1111/j.1445-5994.2012.02906.x

11. Fraser D, Jibani M. An unexpected and serious complication of treatment with the atypical antipsychotic drug clozapine. Clin Nephrol. 2000;54(1):78-80. PubMed

12. Hunter R, Gaughan T, Queirazza F, et al. Clozapine-induced interstitial nephritis—a rare but important complication: a case report. J Med Case Reports. 2009;3(1):8574. PubMed doi:10.1186/1752-1947-0003-0000008574

Mary E. Woesner, MDa

Mary.Woesner@omh.ny.gov

Jacob Daniel Kanofsky, MD, MPHa

aDepartment of Psychiatry, Bronx Psychiatric Center; and Albert Einstein College of Medicine, Montefiore Medical Center, Bronx, New York

Potential conflicts of interest: None reported.

Funding/support: None reported.

J Clin Psychiatry 2015;76(12):1694

dx.doi.org/10.4088/JCP.15lr10019

© Copyright 2015 Physicians Postgraduate Press, Inc.

Related Articles

Volume: 76

Quick Links: Bipolar Disorder , Mood Disorders

References

Sign-up to stay
up-to-date today!

SUBSCRIBE

Already registered? Sign In

Original Research

Epidemiology of Treatment-Resistant Depression in the United States

This study used 2 insurance databases to estimate the prevalence of treatment-resistant depression among US patients with...

Read More...